Kansas, 2014

Flash Flooding and Hail in Kansas, April 2 to 3, 2014

April 2 to 3, 2014 · NWS TOP · 50 events in 14 counties and zones

On the afternoon of April 2 a warm front was lifting into southern Kansas as mid level flow switched to the southwest. Warm moist air pushed northward up and over that front where steep mid level were in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the afternoon of April 2 a warm front was lifting into southern Kansas as mid level flow switched to the southwest. Warm moist air pushed northward up and over that front where steep mid level were in place. Elevated thunderstorms began to develop in this unstable environment. Large hail the size of quarters and golf balls were common with the storms that afternoon and evening. A few storms later that night were able to generate severe damaging winds down to the surface. This is very uncommon and these winds damaged several barns, trees, and power lines over a few counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 2, 1:40 AM CST, 42 minutes earlier.

Area forecast discussion, Apr 2, 1:40 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
240 AM CDT Wed Apr 2 2014

.SHORT TERM...(Today and Tonight)
Issued at 200 AM CDT WED APR 2 2014

Severe threat early this morning and again later this afternoon
remain primary forecast concerns.

Through the early morning hours, watching an increasing llj and
weak embedded shortwave approach the forecast area and should
generate thunderstorms up over the frontal boundary between now
and sunrise. Early round of storms has less instability than later
rounds to work with as moisture is still working northward as the
deeper western trof is still on approach. Instability around I70
of 500 j/kg or less to up around 1000-1200 j/kg to the south in
Anderson county. Effective bulk shear of 20-40 kts working its way
northward as well...and at this time the primary hazard from
morning storms remains a hail threat. 9-12Z appears to be the best
window for stronger convection as llj veers with time and
convection thereafter progged to lift NE and weaken through the
later morning hours.

After a lull in the late morning and early afternoon hours,
chances for severe storms returns to the area as the warm front
lifts northwestward through the day, bringing the warm sector up
into east central Kansas along with instability of 1500-2500 j/kg
southeast of I70 by peak heating hours. Soundings indicate that
warm cap will hold for much of the afternoon before breaking out
convection 21-0z during peak heating. Some reflection as well of a
mid level wave approaching the western counties at this time which
could boost development potential in the 0-3z timeframe, also
aided by an increasing llj. Certainly enough instability and shear
to support supercells and make hail and wind a threat, and for
storms that can become rooted in the boundary layer generally
along and SE of I35 or along the boundary itself, an isolated
tornado is also possible.It is worth noting that instability
across the far western counties in the cooler stable air decreases
rapidly to the northwest, where precipitation is likely to be all
rain and even drizzle north of the front.

.LONG TERM...(Thursday through Tuesday)
Issued at 200 AM CDT WED APR 2 2014

As the upper trof continues to approach in the overnight hours
Wednesday night into Thursday morning, surface boundary continues
to pivot back to the northwest as the surface low develops across
northern Oklahoma and moves northeast across eastern Kansas
through Thursday morning. Will carry thunder chances across the
east, although may catch a lull under the subsidence behind
departing overnight convection. Front sweeps through quickly and
northwesterly surface flow sweeps across the area by Thursday mid
morning. Upper low itself moves into the western counties Thursday
evening and is clear of the area by sunrise on Friday. May get a
round of a rain snow mix as the cold air and wrap around
precipitation clip the northern counties overnight Thursday night.

Made very few changes to the forecast Friday through Tuesday, with
much of the forecast period coming in cooler than normal as cool
high pressure slides over on Friday and continues into Saturday.
The next chance for precipitation comes with another longwave trof
over the Rockies moving into the Central Plains Sunday night
through Monday, leaving a cool wet forecast for the late weekend
into early next week. Northwesterly flow looks to persist into
Tuesday, with the period running generally with lows in the 30s to
40s and highs in the 50s.

&&

.AVIATION...(For the 06Z TAFs through 06Z Wednesday Night)
Issued at 1134 PM CDT TUE APR 1 2014

Increasing moisture south of KTOP/KMHK/KFOE with noted elevated
instability will bring VFR cigs down to MVFR aft 07Z as TSRA
approaches from the south and west. Intensity and coverage of the
convection will bring cigs down to IFR at times through Wednesday
morning. Confidence decreases thereafter on how high MVFR stratus
is able to mix out. Kept the consensus guidance with lingering
MVFR conditions after 15Z as the showers exit eastward. While
confidence is too low on timing, believe another round of TSRA
will impact the area from 00Z Thursday onward.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...67
AVIATION...Bowen
Hazardous weather outlook, Apr 1, 2:40 PM CST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CDT TUE APR 1 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-022045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
340 PM CDT TUE APR 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT... ESPECIALLY
FOR NORTHEAST AND EAST CENTRAL KANSAS. THESE STORMS MAY BECOME
SEVERE WITH DAMAGING HAIL THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS WEDNESDAY INTO
THURSDAY....ESPECIALLY ACROSS NORTHEAST AND EAST CENTRAL KANSAS.
THE GREATEST THREAT FOR THESE STORMS BECOMING SEVERE IS CURRENTLY
FORECAST TO BE ACROSS EAST CENTRAL KANSAS IN THE EVENING HOURS ON
WEDNESDAY. HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 2, 2:11 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
311 AM CDT WED APR 2 2014

KSZ036>038-020845-
GEARY-MORRIS-WABAUNSEE-
311 AM CDT WED APR 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORRIS...
SOUTHEASTERN GEARY AND NORTHERN WABAUNSEE COUNTIES...

THROUGH 345 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 45
MPH ACROSS PORTIONS OF NORTH CENTRAL MORRIS...SOUTHEASTERN GEARY AND
NORTHERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE VOLLAND...ALMA...MCFARLAND
AND PAXICO. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 325
AND 342 COULD ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3875 9656 3886 9665 3919 9616 3919 9614
      3902 9598
TIME...MOT...LOC 0809Z 234DEG 39KT 3885 9652
Special weather statement, Apr 2, 2:20 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
320 AM CDT WED APR 2 2014

KSZ058-059-020900-
ANDERSON-COFFEY-
320 AM CDT WED APR 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR ANDERSON AND SOUTHEASTERN COFFEY
COUNTIES...

THROUGH 400 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 50
MPH ACROSS PORTIONS OF ANDERSON AND SOUTHEASTERN COFFEY COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE WESTPHALIA...COLONY...AND GARNETT.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3804 9570 3839 9521 3824 9507 3819 9507
      3803 9541
TIME...MOT...LOC 0820Z 231DEG 45KT 3802 9563

The radar

The Topeka radar (KTWX), 52 km away, was scanning. The volume nearest the first event began at 08:22 UTC.

Open the radar archive at this moment

Event by event

46 hail, 2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Geary

When
April 2, 2:22 AM CST to 2:23 AM CST
Where
Geary County, Junction City
Measured
1 in hail
Reported by
Public
Coordinates
39.030, -96.830

It was mostly nickel sized.

Hail, Anderson

When
April 2, 5:42 PM CST to 5:43 PM CST
Where
Anderson County, 0.54 mi W of Garnett
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.280, -95.240

Hail, Anderson

When
April 2, 6:13 PM CST to 6:14 PM CST
Where
Anderson County, Colony
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.070, -95.370

Hail, Anderson

When
April 2, 6:24 PM CST to 6:25 PM CST
Where
Anderson County, 3.54 mi ENE of Welda
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.190, -95.240

Hail, Anderson

When
April 2, 6:25 PM CST to 6:27 PM CST
Where
Anderson County, 2.58 mi ESE of Welda
Measured
1.75 in hail
Reported by
Public
Coordinates
38.150, -95.260

There was damage to several vehicles.

Hail, Franklin

When
April 2, 6:52 PM CST to 6:53 PM CST
Where
Franklin County, Richmond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.400, -95.250

Hail, Franklin

When
April 2, 6:52 PM CST to 6:53 PM CST
Where
Franklin County, Richmond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.400, -95.250

Hail, Franklin

When
April 2, 7:00 PM CST to 7:01 PM CST
Where
Franklin County, 1.76 mi ENE of Princeton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.490, -95.240

Hail, Franklin

When
April 2, 7:10 PM CST to 7:12 PM CST
Where
Franklin County, 2.16 mi W of Rantoul Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.530, -95.140

Hail, Anderson

When
April 2, 7:12 PM CST to 7:13 PM CST
Where
Anderson County, 1.38 mi S of Kincaid
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.060, -95.150

Hail, Franklin

When
April 2, 7:12 PM CST to 7:13 PM CST
Where
Franklin County, 0.54 mi W of Rantoul
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.550, -95.110

Hail, Franklin

When
April 2, 7:12 PM CST to 7:13 PM CST
Where
Franklin County, Rantoul
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.550, -95.100

Hail, Anderson

When
April 2, 7:30 PM CST to 7:32 PM CST
Where
Anderson County, 2.28 mi WSW of Kincaid
Measured
1.75 in hail
Reported by
Public
Coordinates
38.070, -95.190

Hail, Anderson

When
April 2, 7:30 PM CST to 7:31 PM CST
Where
Anderson County, 0.54 mi E of Lone Elm
Measured
1 in hail
Reported by
Public
Coordinates
38.080, -95.240

Hail, Dickinson

When
April 2, 7:40 PM CST to 7:41 PM CST
Where
Dickinson County, 2.15 mi W of Holland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.770, -97.320

Hail, Dickinson

When
April 2, 7:45 PM CST to 7:46 PM CST
Where
Dickinson County, 4.25 mi NW of Dillon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.740, -97.210

Hail, Dickinson

When
April 2, 7:45 PM CST to 7:46 PM CST
Where
Dickinson County, 4.02 mi ENE of Holland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.790, -97.210

Hail, Franklin

When
April 2, 7:56 PM CST to 7:57 PM CST
Where
Franklin County, 2.07 mi S of Ottawa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.590, -95.270

Hail, Franklin

When
April 2, 7:56 PM CST to 7:58 PM CST
Where
Franklin County, Ottawa
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.620, -95.270

Hail, Franklin

When
April 2, 8:00 PM CST to 8:03 PM CST
Where
Franklin County, Ottawa
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.620, -95.270

Hail, Dickinson

When
April 2, 8:06 PM CST to 8:07 PM CST
Where
Dickinson County, 2.34 mi NNW of Navarre
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.830, -97.120

Hail, Douglas

When
April 2, 8:22 PM CST to 8:23 PM CST
Where
Douglas County, 4.3 mi ESE of Worden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.750, -95.260

Hail, Douglas

When
April 2, 8:24 PM CST to 8:25 PM CST
Where
Douglas County, 4.3 mi ESE of Worden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.750, -95.260

Hail, Franklin

When
April 2, 8:24 PM CST to 8:26 PM CST
Where
Franklin County, 2.34 mi NNW of Le Loup
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.730, -95.170

Hail, Anderson

When
April 2, 8:30 PM CST to 8:31 PM CST
Where
Anderson County, 3.21 mi NNE of Bush City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.260, -95.100

Hail, Dickinson

When
April 2, 8:36 PM CST to 8:37 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.920, -97.210

Hail, Dickinson

When
April 2, 8:41 PM CST to 8:42 PM CST
Where
Dickinson County, 2.63 mi SW of Enterprise
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.870, -97.150

Hail, Dickinson

When
April 2, 8:41 PM CST to 8:43 PM CST
Where
Dickinson County, Enterprise
Measured
1.5 in hail
Reported by
Public
Coordinates
38.900, -97.120

Hail, Dickinson

When
April 2, 8:48 PM CST to 8:49 PM CST
Where
Dickinson County, 2.63 mi SW of Chapman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.940, -97.050

Hail, Pottawatomie

When
April 2, 9:15 PM CST
Where
Pottawatomie County, 0.87 mi SE of St George
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.190, -96.420

Hail, Pottawatomie

When
April 2, 9:20 PM CST to 9:21 PM CST
Where
Pottawatomie County, 0.54 mi E of Wamego
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.200, -96.310

Hail, Pottawatomie

When
April 2, 9:21 PM CST to 9:22 PM CST
Where
Pottawatomie County, 0.87 mi SE of St George
Measured
1 in hail
Reported by
Public
Coordinates
39.190, -96.420

Hail, Wabaunsee

When
April 2, 9:21 PM CST to 9:23 PM CST
Where
Wabaunsee County, 1.75 mi NE of Wabaunsee
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.170, -96.310

Hail, Pottawatomie

When
April 2, 9:40 PM CST to 9:41 PM CST
Where
Pottawatomie County, 0.69 mi S of St Marys
Measured
1.25 in hail
Reported by
Public
Coordinates
39.190, -96.070

Delayed report from Facebook.

Hail, Shawnee

When
April 2, 9:45 PM CST to 9:47 PM CST
Where
Shawnee County, 5.59 mi NW of Rossville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.190, -96.020

Hail, Pottawatomie

When
April 2, 9:46 PM CST to 9:47 PM CST
Where
Pottawatomie County, 0.87 mi NE of St Marys
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.210, -96.060

Hail covering the ground.

Hail, Pottawatomie

When
April 2, 9:58 PM CST
Where
Pottawatomie County, 0.87 mi SE of St George
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.190, -96.420

Hail, Wabaunsee

When
April 2, 10:03 PM CST to 10:04 PM CST
Where
Wabaunsee County, 1.38 mi S of Maple Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.060, -96.030

Hail, Coffey

When
April 2, 10:12 PM CST to 10:13 PM CST
Where
Coffey County, 1.49 mi SSW of Le Roy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.060, -95.640

Hail, Cloud

When
April 2, 10:20 PM CST to 10:21 PM CST
Where
Cloud County, 0.53 mi E of Jamestown
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.600, -97.860

Hail covering the ground.

Hail, Jefferson

When
April 2, 10:20 PM CST to 10:21 PM CST
Where
Jefferson County, 0.87 mi NE of Valley Falls
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.340, -95.460

Hail, Shawnee

When
April 2, 10:21 PM CST to 10:22 PM CST
Where
Shawnee County, 0.54 mi E of Silver Lake
Measured
1 in hail
Reported by
Public
Coordinates
39.100, -95.860

Hail, Jackson

When
April 2, 10:23 PM CST
Where
Jackson County, 2.68 mi W of Hoyt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.250, -95.750

Hail, Jackson

When
April 2, 10:38 PM CST
Where
Jackson County, 2.68 mi W of Hoyt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.250, -95.750

Hail, Anderson

When
April 2, 11:03 PM CST to 11:04 PM CST
Where
Anderson County, 1.38 mi S of Kincaid
Measured
1 in hail
Reported by
Public
Coordinates
38.060, -95.150

Hail, Morris

When
April 2, 11:30 PM CST to 11:31 PM CST
Where
Morris County, 4.9 mi W of Delavan
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.660, -96.890

Flash Flood, Anderson

When
April 3, 12:45 AM CST to 1:45 AM CST
Where
Anderson County, 6.53 mi W of Colony to 4.35 mi S of Westphalia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.070, -95.490

KDOT closed highway 58 west of Colony due to rising water.

Flash Flood, Anderson

When
April 3, 12:50 AM CST to 2:50 AM CST
Where
Anderson County, 2.07 mi N of Lone Elm to 2.8 mi S of Lone Elm
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.110, -95.255

Reports of several roads with flowing water over them from 600 RD south to the county line.

Thunderstorm Wind, Pottawatomie

When
April 3, 1:30 AM CST to 1:35 AM CST
Where
Pottawatomie County, Blaine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.500, -96.400

Loose tin blown around 100 ft. Time estimated from radar.

Thunderstorm Wind, Nemaha

When
April 3, 1:45 AM CST to 1:50 AM CST
Where
Nemaha County, 7.26 mi WSW of Corning
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.600, -96.150

Pockets of wind damage including downed power lines, large trees down, and heavily damaged barns and outbuildings.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499700, 499701, 499702, 499703, 499704, 499705, 499706, 499707, 499708, 499709, 499710, 499711, 499712, 499713, 499714, 499715, 499716, 499717, 499718, 499719, 499720, 499721, 499722, 499723, 499727, 499724, 499725, 499739, 499726, 499745, 499728, 499729, 499732, 499738, 499731, 499730, 499746, 499742, 499733, 499735, and more.